CSN Login
Members Online: 7

You are here

Long term survival question regarding shortness of breath

Eric Silverman
Posts: 1
Joined: Jun 2014

Hello Everyone,

I am a Hodgkin's Survivor of approximately 22 years.  My treatment consisted of 6 cycles of ABVD and about 6 weeks of mantle radiation.  Prior to my diagnosis my lung capacity seemed to be far superior to what it was after.  Now, at age 50, I'm wondering if there is much I can do to increase my stamina and lung capacity.  Other than that I am healthy, but I have to admit, I have not been exercising and want to establish a healthy workout regiment as I realize the time is now to keep from letting myself go.  I also have some chest pain, but not significant.  It is consistent, dull, and not something that I am alarmed by.  

Does anyone else experience the same type of side effects as me?  Chest pain, limited stamina, some shortness of breath that seems to have increased just a bit over the past couple of years, which coincides with having regular workouts.

NANCYL1
Posts: 289
Joined: Jun 2012

 

 

My computer is not working well.

 

I lost the message I wrote to you.

 

I have lymphoma.

 

I had Cardiac Surgery in January.  Aortic  Valve replacement due to calcification.  Was losing energy and getting short of breath when walking, etc. 

  If I were you, I would see a Cardiologist.

 

Nancy

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3309
Joined: May 2012

Welcome, Eric.

From my third infusion of abvd at the age of 53 (I'm now 58) I was so short of breath that I often, when lying in bed, could only pant like a dog. My lungs were too weak for me to speak on the phone, or walk the short distance to my car. I recently completed an evaluation by a pulmonologist. I have fibrosis ("scarring") in both lungs, and non-allergic asthma. (I cannot un-italicize this sentence, for some odd reason, despite trying. Go figure !)

Two things any abvd patient should know (perhaps you already do) : 

(1) Bleomycin causes lung toxicity in at least 10% of all patients. (Some suggest the rate of toxicity is MUCH higher/more common than this.)The following is complex, but it may assist you: http://annonc.oxfordjournals.org/content/14/1/91.full

(2) Adriamycin can cause thickening of the heart muscle, which presents somewhat like a form of congestive heart failure.  Both of these cause shortness of breath and general weakness.  Adriamyicin is also a drug in the CHOP and EPOCH combination therapies.  These heart issues are pretty rare, seen in about 1%-2% of all patients.   http://lymphoma.about.com/od/livingwithlymphoma/p/cardiotoxicity.htm

These symptoms can show themselves many years after ending treatment, with no prior problems or warnings. I have read that Adrymicin can begin causing issues as much as five years later, so your 22 years seems well past the range of risk, but these time limits are just averages or approximations.

These chemo side-effects are two things to have your doctors check.  Sadly, neither is curable, but it can let a patient know what they are dealing with.  I learned most of this from my oncology long-term follow up team. The first thing they had tested was my heart with an echocardiogram, which was OK, and then the pulmonologist discovered that my real problem was my lungs.  An inhaler is helping me dramatically, but it just treats the symptoms, and is not curative. I can walk well, and climb stairs without issues. The change is amazing.

Mixing radiation with the chemo drugs complicates the issue, and only a long term side-effects specialist can likely sort everything out in a history like yours.  There are such specialists.  In general, one drug or treatment can routinely cause symptom "A", and another drug or treatment might cause a symptom "B",  but together they do not necessarily just cause "AB."  They combined can sometimes produce odd, unique problems, which you might cause symptom "C".  In pharmacology this is sometimes called "polytoxicology."

Best of luck. I know what you are grappling with.

max

.

JanetGreen91's picture
JanetGreen91
Posts: 5
Joined: Mar 2017

Hey Eric, 

I'm 25 years out and 53 years old now, no chemo but 32 mantle radiation treatments and in the last 6 months the pain in myneck and mid upper back has escalated. It will continue to get worse also but getting diagnosed or disability is almost impossible.  It's s a shame and we need to educate neurologists, oncologists, and therapists about this. Strengthening and rubbing it out in a foam bumper is the only thing that helps.  Also watch out for basal cell skin cancers. 

Subscribe to Comments for "Long term survival question regarding shortness of breath"